Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from GERD and on ppi. Nausea in upper oesophagus, internal gas and abdominal cramps. Suggest the treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have been a gerd sufferer on ppi's for past 15 years.About 2 years ago the pills started not working as well as i ended up with nausea in upper esophagus,lot of XXXXXXX gas at digestion,more abdominal cramps,more reflux etc...2 months ago my throat started getting very dry especially at night with a lumpy feeling in it.I have gastritis in 2 spots plus esophagitis symptoms.I had a catscan which showed no major issues only some diverticula.The throat problem does not go away and if i exercise i get tired easily and more dificulty sleeping at night due to throat.Do you think nissen fundoplication can help? XXXXXXX
note:my throat issue is not tied to phlegm or nasal issue,it started strictly with a throat issue with difficulty swallowing saliva which improved a bit with more acid reducing medication (i xantac plus 1 ppi per day i don't want to go more due to impacts on my stomach)
Posted Wed, 6 Nov 2013 in Men's Health
Answered by Dr. Robert Galamaga 17 minutes later
Brief Answer:

Detailed Answer:

Thanks for the query. It seems that despite the sigle dose daily PPI that you still have symptoms.

I would suggest that you review the possibility of taking the PPI twice daily for a few weeks with your doctor. Sometimes this will reduce the acid content enough to allow for healing and may reduce the likelihood that you would need any surgery.

The Nissen is a consideration but only if all of the medical therapy has been tried first.

Thanks again for the query,

I wish you all the best and continued good health.

Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Suffering from GERD and on ppi. Nausea in upper oesophagus, internal gas and abdominal cramps. Suggest the treatment? 26 hours later
Thanks doc.I will discuss two ppi's with my doctor but i thought zantac 150mg is almost the same but easier on the stomach.That is why i take one xantac and one ppi.The ppi's make me more tired.
I have a follow-up question on the nissen fundoplication and you may want to pass it through another specialist if needed.
Assuming (i know there is no guarantee) that a fundoplication procedure would yield 7 years for example without the need for ppi's,is there a chance that the current inflammation in the stomach and esophagus could be reduced during that period (assuming reasonable diet) or are those situations going to stay the same or slowly get worse.Can i expect that my stomach should function better with its full gastric acid complement?

Answered by Dr. Robert Galamaga 32 minutes later
Brief Answer:

Detailed Answer:
I would expect that with an intervention such as a Nissen that the inflammation will potentially significantly improve.

I think you would still need close surveillance by a gastroenterologist to make sure nothing new develops in the esophagus - perhaps a scope every few years would be reasonable.

It is difficult to predict how well your digestive function would fare after such a procedure.

If you have a question specific to a surgical specialty you could submit a specialist query or direct it to one of our surgical experts.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor